Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 362, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 7, 2001, 6:48 PM CDT for Rush County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 7, 2001, 6:48 PM CDT (23:48 UTC)
- Expired
- Sep 7, 2001, 7:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Rush County, KS
The radar
The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1722 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
177
WUUS53 KDDC 072348
SVRDDC
KSC165-080015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
648 PM CDT FRI SEP 7 2001
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN RUSH COUNTY IN CENTRAL KANSAS
* UNTIL 715 PM CDT
* AT 648 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 4 MILES NORTHEAST OF BISON...MOVING NORTHEAST AT 20
MPH.
* SOME LOCATIONS AFFECTED
RURAL RUSH COUNTY AT 700 PM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL THE SIZE OF PENNIES,
VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,
STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT WHILE LIGHTNING IS IN THE AREA. REPORT SEVERE WEATHER TO
THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.
LAT...LON 3854 9937 3841 9921 3855 9905 3867 9904
3869 9916
BURGERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:00 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Sep 7, 3:00 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CDT FRI SEP 7 2001 ...MAIN DIFFICULTY TODAY CENTERS ON UPPER FEATURE WHICH WILL ROTATE THROUGH SOUTHWEST KANSAS THIS EVENING WITH A SECOND ON THE WAY FOR SUNDAY... ONGOING WEATHER PRECLUDES LENGTHY DISCUSSION. THE 12Z ANALYSIS PACKAGE SHOWED THE DIGGING SOUTHERN BRANCH UPPER LOW OVER COLORADO MOVING EAST INTO WESTERN KANSAS WHILE AN UPSTREAM NORTHERN BRANCH COLD POOL WAS POISED TO ENTER MONTANA FROM THE NORTH. THESE FEATURES WILL BE THE MAJOR PLAYERS IN THIS FORECAST. FIRST UPPER COLD POOL ENTERING WESTERN KANSAS ALREADY PRODUCING CONVECTION AND STALLED FRONT ACROSS MY FAR SOUTHEAST ZONES PROMISES TO DO SO SHORTLY. ANY SEVERE THREAT ALONG THE FRONT IS LIKELY GOING TO BE EAST OF THE AREA QUICKLY AND HAVE THUS OPTED TO LEAVE OUT OF THE SPC WATCH. WILL STILL MENTION POSSIBLE SEVERE IN THE ZONE HOWEVER AND INCLUDE MENTION FOR LOCALLY HEAVY RAIN THOUGH THIS WILL LIKELY NEED TO BE UPDATED RAPIDLY BY LATE AFTERNOON. LAST FEW DAYS MODELS HAVE DONE FAIRLY POORLY IN RESOLVING SMALLER SCALE FEATURES AND WITH TIMING AND LOCATION OF PRECIPITATION. TODAY WILL PLAY ONLY THEIR SYNOPTIC SCALE FORECASTS AND NOT BUY INTO THE FINE SCALE. SCENARIO THEN WILL BE FOR UPPER LOW TO ROTATE THROUGH MY ZONES BEFORE MIDNIGHT WITH DAMPENED SHORT WAVE RIDGE ALOFT AND ASSOCIATED SUBSIDENCE IN PLACE THE REMAINDER OF THE NIGHT. BY MORNING THE NORTHERN STREAM SHORT WAVE TROUGH MOVES BACK INTO COLORADO AND WITH SUFFICIENT MID AND UPPER TROPOSPHERIC INSTABILITY AND MOISTURE WILL LOOK FOR ANOTHER ROUND OF CONVECTION DEVELOPING DURING THE DAY AND LASTING INTO SATURDAY NIGHT. THE UPPER TROUGH AXIS SHOULD PASS DURING SUNDAY MORNING CONSIGNING THE AREA TO SUBSIDENCE THROUGH THE REMAINDER OF SUNDAY. BOUNDARY LAYER AIR WITH THESE TWO IMPULSES AND WITH THE REINFORCING COLD FRONT ON SATURDAY LOOKS TO BE QUITE COOL WHEREAS THE NGM MOS THINKS OTHERWISE. WILL STAY CLOSER TO THE COOLER AVN MOS FOR TEMPERATURES AND WILL TRY TO TIME THE PRECIPITATION THROUGH THE AREA WITH THE LARGER SCALE VORTICITY IMPULSES. WILL DO LAST MINUTE PRECIPITATION ADJUSTMENTS FOR TONIGHT BASED UPON RADAR AND SATELLITE MINUTES BEFORE ZONE TRANSMISSION SO FINAL NUMBERS MAY BE A LITTLE DIFFERENT THAN THE PRELIMINARIES BELOW. EXTENDED DISCUSSION... IN THE DIAGNOSTICS TODAY GLOBAL ANGULAR MOMENTUM CONTINUES TO DECLINE SHARPLY REFLECTING THE CURRENT HIGH WAVE NUMBER TRANSITION WHILE THE OLR DATA SHOWS A CONTINUED MOIST PHASE OF THE MJO BUT WITH ONLY VERY MINOR EASTERLY PROGRESSION ALONG THE ITCZ. THE CURRENT PATTERN SUGGESTS A GRADUAL TRANSITION TO DEEP CENTRAL PACIFIC UPPER TROUGH WITH A MEAN UPPER RIDGE OVER THE EASTERN PACIFIC AND WESTERN NORTH AMERICA AS THE FULL LATITUDE TROUGH OVER THE CENTRAL CONUS LIFTS OUT ON MONDAY. THE GOING EXTENDED FORECAST HAS THIS WELL IN HAND THROUGH MID WEEK. ALSO AGREE WITH THE CHANCE FOR CONVECTION THURSDAY AS THE POLAR BAROCLINIC ZONE SINKS SOUTH AGAIN BRIEFLY WITH A SOUTHERN CONUS UPPER RIDGE ESTABLISHING ITSELF ACROSS THE REGION INTO NEXT WEEKEND LEADING TO WARMER AND DRIER CONDITIONS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 054/065 050/070 047 32+ GCK 051/065 050/071 045 32+ EHA 052/066 050/073 045 12+ LBL 054/066 052/072 048 12+ HYS 056/066 052/070 048 44+ P28 060/070 057/070 052 4-+ .DDC...NONE. JOHNSON/BURGERT
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 2:29 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 46 min |
| Sep 7, 3:49 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 41 min |
| Sep 7, 4:43 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 47 min |
| Sep 7, 4:46 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 44 min |
| Sep 7, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 39 min |
| Sep 7, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 34 min |
| Sep 7, 5:20 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 40 min |
| Sep 7, 5:41 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.